manuscripta mathematica

, Volume 95, Issue 1, pp 59–77 | Cite as

Besov regularity for second order elliptic boundary value problems with variable coefficients

  • Stephan Dahlke


This paper is concerned with some theoretical foundations for adaptive numerical methods for elliptic boundary value problems. The approximation order that can be achieved by such an adaptive method is determined by certain Besov regularity of the weak solution. We study Besov regularity for second order elliptic problems in bounded domains in ℝ d . The investigations are based on intermediate Schauder estimates and on some potential theoretic framework. Moreover, we use characterizations of Besov spaces by wavelet expansions.

Key Words

elliptic boundary value problems adaptive methods nonlinear approximation Besov spaces wavelets Schauder estimates potential theory 

AMS Subject Classifications

primary 35B65 secondary 31B10 41A46 46E35 65N30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Brown, R., and Shen, Z.: The initial-Dirichlet problem for a fourth order parabolic equation in Lipschitz cylinders. Indiana Univ. Math. J.39, 1313–1353 (1990)zbMATHCrossRefGoogle Scholar
  2. [2]
    Dahlberg, B.E.J., and Kenig, C.E.: Hardy spaces and the Neumann problem inL p for Laplace’s equation in Lipschitz domains. Annals of Math.125, 437–466 (1987)CrossRefGoogle Scholar
  3. [3]
    Dahlberg, B.E.J, Kenig, C.E., and Verchota, G.: Boundary value problems for the systems of elastostatics in Lipschitz domains. Duke Math. J.57, 795–818 (1988)zbMATHCrossRefGoogle Scholar
  4. [4]
    Dahlke, S., and DeVore, R.: Besov regularity for elliptic boundary value problems, Comm. Partial Differential Equations22(1&2), 1–16 (1997)zbMATHCrossRefGoogle Scholar
  5. [5]
    Daubechies, I.: Ten Lectures on Wavelets. CBMS-NSF Regional Conference Series in Applied Math.61 Philadelphia: SIAM 1992zbMATHGoogle Scholar
  6. [6]
    DeVore, R., Jawerth, B., and Popov, V.: Compression of wavelet decompositions. Amer. J. Math.114, 737–785 (1992)zbMATHCrossRefGoogle Scholar
  7. [7]
    DeVore, R, and Popov, V.: Interpolation of Besov spaces. Trans. Amer. Math. Soc.305, 397–414 (1988).zbMATHCrossRefGoogle Scholar
  8. [8]
    Gilbarg, D., and Hörmander, L.: Intermediate Schauder estimates. Arch. Rational Mech. Anal.74, 297–318 (1980)zbMATHCrossRefGoogle Scholar
  9. [9]
    Jerison, D., and Kenig, C.E.: The inhomogeneous Dirichlet problem in Lipschitz domains. J. of Funct. Anal.130, 161–219 (1995)zbMATHCrossRefGoogle Scholar
  10. [10]
    Kenig, C.E.: Harmonic Analysis Techniques for Second Order Elliptic Boundary Value Problems. CBMS83 Rhode Island: AMS Providence 1994zbMATHGoogle Scholar
  11. [11]
    Stein, E.M.: Singular Integrals and Differentiability Properties of Functions. Princeton: Princeton University Press 1970zbMATHGoogle Scholar
  12. [12]
    Triebel, H.: Interpolation Theory, Function Spaces, Differential Operators, Amsterdam: North-Holland 1978Google Scholar
  13. [13]
    Verchota, G.: Layer potentials and regularity of the Dirichlet problem for Laplace’s equation. J. of Funct. Anal.59, 572–611 (1984)zbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 1998

Authors and Affiliations

  • Stephan Dahlke
    • 1
  1. 1.Institut für Geometrie und Praktische Mathematik RWTH AachenAachenGermany

Personalised recommendations